New York, 2007

Flash Flooding in New York, July 9, 2007

July 9, 2007 · NWS BTV · 3 events in 1 county or zone

An area of low pressure moved across Ontario and Quebec provinces in Canada on the 9th, while its associated occluded frontal boundaries moved across northern New York during the late morning through early evening hours. Numerous areas of thunderstorms moved across the same region of Franklin county, which resulted in localized flash flooding during the early evening hours between Malone,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved across Ontario and Quebec provinces in Canada on the 9th, while its associated occluded frontal boundaries moved across northern New York during the late morning through early evening hours. Numerous areas of thunderstorms moved across the same region of Franklin county, which resulted in localized flash flooding during the early evening hours between Malone, Whippleville and Owls Head.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 9, 4:20 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 4:20 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
520 PM EDT MON JUL 9 2007

.SYNOPSIS...
AS WARM FRONT PUSHES AWAY FROM THE AREA WARM AND HUMID WEATHER
WILL CONTINUE. SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
TUESDAY AFTERNOON AND EVENING. THESE STORMS WILL DEVELOP AND MOVE
ALONG STATIONARY FRONT WHICH WILL BE STALLED SOUTH ACROSS THE
REGION. THE BETTER CHANCES FOR STORMS WILL BE ACROSS THE SOUTHERN
PART OF OUR CWA. A STRONGER COLD FRONT WILL CROSS THE FORECAST
AREA WEDNESDAY BRINGING WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS WEDNESDAY EVENING INTO THURSDAY. A MUCH COOLER AND
DRIER AIR MASS WILL OVERCOME THE AREA FOLLOWING THE COLD FRONTAL
PASSAGE.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE THUNDERSTORM WATCH THROUGH 11 PM FOR MOST OF OUR CWA.
CURRENTLY SEVERE THUNDERSTORMS ARE TRACKING SOUTHEAST ACROSS THE
AREA. DAMAGING WINDS AND SMALL HAIL HAVE BEEN REPORTED. STORMS ARE
FORMING OVER AREAS THAT ALREADY HAD STORMS EARLIER TODAY. SHOWERS
AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE EVENING
HOURS. BETTER CHANCE FOR STORMS WILL BE ACROSS THE NORTHERNMOST
PART OF OUR CWA. ALBANY SOUNDING LOOKED VERY CONDUCIVE FOR
SUPERCELL DEVELOPMENT...INDICATED STRONG VEERING WINDS AND DRIER MID
LEVELS. SHOWERS AND THUNDERSTORMS WILL START TO SUBSIDE CLOSE TO
11 PM. PATCHY FOG WILL BE SCATTERED ACROSS THE AREA...MAINLY WHERE
STORMS PASSED EARLIER TODAY AND THIS EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
PATCHY FOG SHOULD CLEAR UP BY ABOUT 12Z. WARM HUMID AIR AGAIN ON
TUESDAY WILL PROVIDE A GOOD ENVIRONMENT FOR SHOWERS AND
THUNDERSTORMS TO FORM IN THE AFTERNOON AND EARLY EVENING. STORMS
SHOULD DWINDLE BY MIDNIGHT WITH LOSS OF DAYTIME HEATING. BIG CAPES
ARE POSSIBLE AGAIN. LESS FORCING TUESDAY THOUGH...SO SHOULDNT BE
A REPEAT OF TODAY/TONIGHT. TUESDAY NIGHT AND WEDNESDAY WILL ALSO
SEE WARM AND HUMID CONDITIONS. FINALLY...A FAIRLY STRONG COLD
FRONT WILL PASS THROUGH THE CWA...AGAIN BRINGING WIDESPREAD SHOWERS
AND ISOLATED THUNDERSTORMS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
NO DRASTIC CHANGES MADE TO LONG TERM FORECAST. MAINLY CONCENTRATED
ON SHORT AND LONG TERM TODAY...BECAUSE OF THE VERY ACTIVE WEATHER
WE HAD THIS MORNING AND AFTERNOON. DID NOT STRAY FAR FROM HPC AND
THE PREVIOUS FORECAST. AFTER COLD FRONT PASSAGE WEDNESDAY
NIGHT...WE CAN EXPECT DRIER DAYS AS HIGH PRESSURE WILL BRING COOLER
TEMPS INTO THE AREA.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...MAIN CONCERN IS STRONG THUNDERSTORMS TO
REDEVELOP ACROSS THE AREA 18Z THROUGH 22Z. IFR CONDITIONS...WITH
CEILINGS AT OR BELOW 1000 FT AND VISIBILITY TO 1SM...CAN BE EXPECTED
IN ANY THUNDERSTORMS. ONCE THE SUN STARTS TO GO DOWN...THUNDERSTORMS
SHOULD TAPER OFF...THOUGH SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVERNIGHT. WILL ALSO SEE HAZE AND FOG AFFECT ALL SITES
AFTER 22Z...WITH KSLK AND KMPV BELOW 1SM 06Z THROUGH 10Z AND ALL
OTHER SITES REDUCED TO 3-4SM DURING THE SAME TIME PERIOD. ALL
VISIBILITY RESTRICTIONS WILL LIFT AFTER 13Z. JUST SCATTERED LOW AND
MID CLOUDS EXPECTED...EXCEPT ACROSS BROKEN 5000 FT AT KSLK. SHOWERS
AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY
AFTERNOON...BUT SHOULD BE MAINLY AFTER 18Z.

18Z TUESDAY THROUGH SATURDAY...UNSETTLED WEATHER CONTINUES. SHOWERS
AND THUNDERSTORMS EXPECTED AS WARM FRONT LINGERS IN THE GENERAL
VICINITY TUESDAY AFTERNOON/EVENING...THEN BEST CHANCES FOR PRECIP
ARRIVE WEDNESDAY AS A COLD FRONT PROGRESSES ACROSS THE AREA. A BRIEF
LULL CAN BE EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS AREA
IS IN BETWEEN SYSTEMS. UPPER TROUGH FINALLY SWINGS THROUGH ON
FRIDAY...REINTRODUCING PRECIPITATION FRIDAY AND SATURDAY. MAINLY VFR
CONDITIONS EXPECTED...WITH OCCASIONAL IFR POSSIBLE IN ANY
THUNDERSTORMS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JAN
NEAR TERM...JAN
SHORT TERM...JAN
LONG TERM...JAN
AVIATION...MB
Hazardous weather outlook, Jul 9, 3:48 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
448 PM EDT MON JUL 9 2007

NYZ026>031-034-035-087-VTZ001-002-005-006-008>012-016>019-102100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
448 PM EDT MON JUL 9 2007

...SEVERE THUNDERSTORM WATCH 499 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORM WATCH UNTIL 11 PM.

ANOTHER DISTURBANCE IN THE STRONG WINDS ALOFT WILL INTERACT WITH
A MOIST AND UNSTABLE AIR MASS TO PRODUCE ANOTHER ROUND OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING.
GIVEN...THE SPEED AND CHANGE OF DIRECTION OF THE LOW TO MID LEVEL
WIND FIELDS...AND AMOUNT OF SURFACE INSTABILITY FROM DAYTIME
HEATING...THE POTENTIAL WILL BE FOR STRONG TO SEVERE THUNDERSTORMS
TO DEVELOP THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL AND STRONG AND DAMAGING THUNDERSTORM WIND GUSTS OF 60
MPH OR MORE. IN ADDITION...THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF
TIME...WHICH MAY CAUSE LOCALIZED MINOR FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
AND ESPECIALLY WEDNESDAY AFTERNOON ASSOCIATED WITH A STRONG COLD
FRONT. THE POTENTIAL FOR MORE SEVERE WEATHER ON WEDNESDAY WILL
HAVE TO BE WATCHED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VTZ003-004-007-102100-
ORLEANS-ESSEX-CALEDONIA-
448 PM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT.

.DAY ONE...TONIGHT

ANOTHER DISTURBANCE IN THE STRONG WINDS ALOFT WILL INTERACT WITH
A MOIST AND UNSTABLE AIR MASS TO PRODUCE ANOTHER ROUND OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING.
GIVEN...THE SPEED AND CHANGE OF DIRECTION OF THE LOW TO MID LEVEL
WIND FIELDS...AND AMOUNT OF SURFACE INSTABILITY FROM DAYTIME
HEATING...THE POTENTIAL WILL BE FOR STRONG THUNDERSTORMS TO
DEVELOP THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME...WHICH MAY
CAUSE LOCALIZED MINOR FLOODING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
AND ESPECIALLY WEDNESDAY AFTERNOON ASSOCIATED WITH A STRONG COLD
FRONT. THE POTENTIAL FOR MORE SEVERE WEATHER ON WEDNESDAY WILL
HAVE TO BE WATCHED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 9, 5:03 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
603 PM EDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             DUANE CENTER            44.65N 74.27W
07/09/2007  E1.00 INCH       FRANKLIN           NY   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY THE STATE POLICE.

&&

JAN
Local storm report, Jul 9, 5:11 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
611 PM EDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     PERU                    44.58N 73.53W
07/09/2007                   CLINTON            NY   LAW ENFORCEMENT

            STATE POLICE REPORTS WIRES DOWN IN THE TOWN OF PERU ON
            JARVIS ROAD.

&&

JAN
Special weather statement, Jul 9, 5:14 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
614 PM EDT MON JUL 9 2007

NYZ026-029-087-092315-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-
INCLUDING...POTSDAM
614 PM EDT MON JUL 9 2007

AT 610 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CHIPMAN...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

THE THUNDERSTORM WILL BE 7 MILES NORTH OF POTSDAM BY 630 PM...NEAR
STOCKHOLM CENTER BY 640 PM...NEAR HOPKINTON AND LAWRENCEVILLE BY 700
PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM.

TAKE COVER IF THREATENING WEATHER APPROACHES.

SISSON
Local storm report, Jul 9, 5:43 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     AUSABLE FORKS           44.43N 73.68W
07/09/2007                   ESSEX              NY   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND POWER LINES DOWN REPORTED
            BY EMERGENCY MANAGEMENT.

&&

JAN
Local storm report, Jul 9, 5:48 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
648 PM EDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             BOLTON                  44.37N 72.88W
07/09/2007  E1.00 INCH       CHITTENDEN         VT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL AT LEAST AN INCH IN
            DIAMETER FELL.

&&

JAN
Local storm report, Jul 9, 5:50 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
650 PM EDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     MALLETTS BAY            44.54N 73.22W
07/09/2007                   CHITTENDEN         VT   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN REPORTED BY LAW
            ENFORCEMENT.

&&

JAN

The radar

The Burlington radar (KCXX), 92 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 9, 6:25 PM EST to 8:00 PM EST
Where
Franklin County, Whippleville
Cause
Heavy Rain
Property damage
$25,000
Reported by
COOP Observer
Coordinates
44.800, -74.250

Portions of County Route 25 washed out due to torrential rains associated with thunderstorms.

Flash Flood, Franklin

When
July 9, 6:30 PM EST to 8:00 PM EST
Where
Franklin County, Malone
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.850, -74.280

Several washed out roads due to flooded culverts as well as a rapid rise and subsequent flood of the Salmon River. Some of the roads impacted included Bull Run, Brick Church and Kimpton roads.

Flash Flood, Franklin

When
July 9, 6:55 PM EST to 8:00 PM EST
Where
Franklin County, Owls Head
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
44.730, -74.170

State and County Route 25 closed between Owls Head and Malone due to several areas of road washouts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52459, 52460, 52461.